Drug-induced uveitis. Incidence, prevention and treatment

Frederick W. Fraunfelder, James (Jim) Rosenbaum

Research output: Contribution to journalArticle

43 Citations (Scopus)

Abstract

Drug-induced uveitis is a relatively rare occurrence. For example, the patient database at the tertiary referral Uveitis Clinic at the Casey Eye Institute, Oregon Health Sciences University records an incidence of less than 0.5%. Despite this, the frequency of uveitis secondary to rifabutin therapy in AIDS patients has brought greater recognition to the potential role of medications as a cause of intraocular inflammation. A brief review of uveitis including its classification, causes, symptoms and signs is presented along with a review of systemic medications associated with uveitis. These medications include cidofovir, cobalt, diethylcarbamazepine, pamidronic acid (disodium pamidronate), interleukin-3 and interleukin-6, oral contraceptives, quinidine, rifabutin, streptokinase and sulfonamides. Other systemic medications may cause uveitis. Topical ocular medications such as β-blockers and corticosteroids as well as other topical ocular medications have been associated with uveitis. Cidofovir, pamidronic acid, sulfonamides, rifabutin and topical metipranolol can 'probably' cause uveitis. The remainder of the medications discussed have a 'possible' cause-and-effect relationship with uveitis. Treatment begins with recognition of a drug-related event and usually subsequent avoidance of the drug. Therapy depends on the severity and likelihood of the reaction. Drug-induced uveitis is almost always reversible within weeks of discontinuation of the drug and treatment of the inflammation.

Original languageEnglish (US)
Pages (from-to)197-207
Number of pages11
JournalDrug Safety
Volume17
Issue number3
StatePublished - 1997

Fingerprint

Uveitis
Rifabutin
Incidence
Pharmaceutical Preparations
pamidronate
Sulfonamides
Metipranolol
Therapeutics
Acids
Quinidine
Streptokinase
Interleukin-3
Oral Contraceptives
Cobalt
Interleukin-6
Adrenal Cortex Hormones
Health
Inflammation
Signs and Symptoms
Acquired Immunodeficiency Syndrome

ASJC Scopus subject areas

  • Public Health, Environmental and Occupational Health
  • Pharmacology
  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this

Drug-induced uveitis. Incidence, prevention and treatment. / Fraunfelder, Frederick W.; Rosenbaum, James (Jim).

In: Drug Safety, Vol. 17, No. 3, 1997, p. 197-207.

Research output: Contribution to journalArticle

Fraunfelder, FW & Rosenbaum, JJ 1997, 'Drug-induced uveitis. Incidence, prevention and treatment', Drug Safety, vol. 17, no. 3, pp. 197-207.
Fraunfelder, Frederick W. ; Rosenbaum, James (Jim). / Drug-induced uveitis. Incidence, prevention and treatment. In: Drug Safety. 1997 ; Vol. 17, No. 3. pp. 197-207.
@article{2d62026a149945048568f31cd7f8556b,
title = "Drug-induced uveitis. Incidence, prevention and treatment",
abstract = "Drug-induced uveitis is a relatively rare occurrence. For example, the patient database at the tertiary referral Uveitis Clinic at the Casey Eye Institute, Oregon Health Sciences University records an incidence of less than 0.5{\%}. Despite this, the frequency of uveitis secondary to rifabutin therapy in AIDS patients has brought greater recognition to the potential role of medications as a cause of intraocular inflammation. A brief review of uveitis including its classification, causes, symptoms and signs is presented along with a review of systemic medications associated with uveitis. These medications include cidofovir, cobalt, diethylcarbamazepine, pamidronic acid (disodium pamidronate), interleukin-3 and interleukin-6, oral contraceptives, quinidine, rifabutin, streptokinase and sulfonamides. Other systemic medications may cause uveitis. Topical ocular medications such as β-blockers and corticosteroids as well as other topical ocular medications have been associated with uveitis. Cidofovir, pamidronic acid, sulfonamides, rifabutin and topical metipranolol can 'probably' cause uveitis. The remainder of the medications discussed have a 'possible' cause-and-effect relationship with uveitis. Treatment begins with recognition of a drug-related event and usually subsequent avoidance of the drug. Therapy depends on the severity and likelihood of the reaction. Drug-induced uveitis is almost always reversible within weeks of discontinuation of the drug and treatment of the inflammation.",
author = "Fraunfelder, {Frederick W.} and Rosenbaum, {James (Jim)}",
year = "1997",
language = "English (US)",
volume = "17",
pages = "197--207",
journal = "Drug Safety",
issn = "0114-5916",
publisher = "Adis International Ltd",
number = "3",

}

TY - JOUR

T1 - Drug-induced uveitis. Incidence, prevention and treatment

AU - Fraunfelder, Frederick W.

AU - Rosenbaum, James (Jim)

PY - 1997

Y1 - 1997

N2 - Drug-induced uveitis is a relatively rare occurrence. For example, the patient database at the tertiary referral Uveitis Clinic at the Casey Eye Institute, Oregon Health Sciences University records an incidence of less than 0.5%. Despite this, the frequency of uveitis secondary to rifabutin therapy in AIDS patients has brought greater recognition to the potential role of medications as a cause of intraocular inflammation. A brief review of uveitis including its classification, causes, symptoms and signs is presented along with a review of systemic medications associated with uveitis. These medications include cidofovir, cobalt, diethylcarbamazepine, pamidronic acid (disodium pamidronate), interleukin-3 and interleukin-6, oral contraceptives, quinidine, rifabutin, streptokinase and sulfonamides. Other systemic medications may cause uveitis. Topical ocular medications such as β-blockers and corticosteroids as well as other topical ocular medications have been associated with uveitis. Cidofovir, pamidronic acid, sulfonamides, rifabutin and topical metipranolol can 'probably' cause uveitis. The remainder of the medications discussed have a 'possible' cause-and-effect relationship with uveitis. Treatment begins with recognition of a drug-related event and usually subsequent avoidance of the drug. Therapy depends on the severity and likelihood of the reaction. Drug-induced uveitis is almost always reversible within weeks of discontinuation of the drug and treatment of the inflammation.

AB - Drug-induced uveitis is a relatively rare occurrence. For example, the patient database at the tertiary referral Uveitis Clinic at the Casey Eye Institute, Oregon Health Sciences University records an incidence of less than 0.5%. Despite this, the frequency of uveitis secondary to rifabutin therapy in AIDS patients has brought greater recognition to the potential role of medications as a cause of intraocular inflammation. A brief review of uveitis including its classification, causes, symptoms and signs is presented along with a review of systemic medications associated with uveitis. These medications include cidofovir, cobalt, diethylcarbamazepine, pamidronic acid (disodium pamidronate), interleukin-3 and interleukin-6, oral contraceptives, quinidine, rifabutin, streptokinase and sulfonamides. Other systemic medications may cause uveitis. Topical ocular medications such as β-blockers and corticosteroids as well as other topical ocular medications have been associated with uveitis. Cidofovir, pamidronic acid, sulfonamides, rifabutin and topical metipranolol can 'probably' cause uveitis. The remainder of the medications discussed have a 'possible' cause-and-effect relationship with uveitis. Treatment begins with recognition of a drug-related event and usually subsequent avoidance of the drug. Therapy depends on the severity and likelihood of the reaction. Drug-induced uveitis is almost always reversible within weeks of discontinuation of the drug and treatment of the inflammation.

UR - http://www.scopus.com/inward/record.url?scp=0030747078&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030747078&partnerID=8YFLogxK

M3 - Article

C2 - 9306054

AN - SCOPUS:0030747078

VL - 17

SP - 197

EP - 207

JO - Drug Safety

JF - Drug Safety

SN - 0114-5916

IS - 3

ER -